Positive solutions to second-order differential equations with dependence on the first-order derivative and nonlocal boundary conditions
© Jankowski; licensee Springer. 2013
Received: 20 September 2012
Accepted: 15 January 2013
Published: 17 January 2013
In this paper, we consider the existence of positive solutions for second-order differential equations with deviating arguments and nonlocal boundary conditions. By the fixed point theorem due to Avery and Peterson, we provide sufficient conditions under which such boundary value problems have at least three positive solutions. We discuss our problem both for delayed and advanced arguments α and also in the case when , . In all cases, the argument β can change the character on , see problem (1). It means that β can be delayed in some set and advanced in . An example is added to illustrate the results.
Keywordsboundary value problems with delayed and advanced arguments nonlocal boundary conditions cone existence of positive solutions a fixed point theorem
involving Stieltjes integrals with suitable functions A and B of bounded variation on J. It is not assumed that , are positive to all positive x. As we see later, the measures dA, dB can be signed measures.
We introduce the following assumptions:
H1: , , A and B are functions of bounded variation;
H2: and h does not vanish identically on any subinterval;
H3: or for , , .
Recently, the existence of multiple positive solutions for differential equations has been studied extensively; for details, see, for example, [1–31]. However, many works about positive solutions have been done under the assumption that the first-order derivative is not involved explicitly in nonlinear terms; see, for example, [3, 6, 8–14, 17, 20, 25–27, 30]. From this list, only papers [9–12, 14, 20, 30] concern positive solutions to problems with deviating arguments. On the other hand, there are some papers considering the multiplicity of positive solutions with dependence on the first-order derivative; see, for example, [2, 4, 5, 7, 15, 16, 18, 19, 21–24, 28, 29, 31]. Note that boundary conditions (BCs) in differential problems have important influence on the existence of the results obtained. In this paper, we consider problem (1) which is a problem with dependence on the first-order derivative with BCs involving Stieltjes integrals with signed measures of dA, dB appearing in functionals , ; moreover, problem (1) depends on deviating arguments.
or , respectively.
here has the same form as in problem (1) with signed measure dA appearing in functional .
The main results of papers [25, 26] have been obtained by the fixed point index theory for problems without deviating arguments. The study of positive solutions to boundary value problems with Stieltjes integrals in the case of signed measures has also been done in papers [3, 7, 13, 14, 27] for second-order differential equations (also impulsive) or third-order differential equations by using the fixed point index theory, the Avery-Peterson fixed point theorem or fixed point index theory involving eigenvalues.
for some constants , and some functions , . In our paper, the assumption that the measures dA, dB in the definitions of , are positive is not needed. More precisely, one needs to choose the above functions , in such a way that the assumption H4 holds. It means that , can change sign on J.
In our paper, we eliminate and from problem (2) to obtain the equation with a corresponding operator , and then we seek solutions as fixed points of this operator .
Note that if we put in the BCs of problem (1), then this new problem is more general than the previous one because in this case someone, for example, can take , . In this paper, we try to explain why for some cases we have to discuss problem (1) with constants or .
for ζ, ϱ such that , with ; see Section 5.
see Section 3. For the case on J, we can put to work similarly as in Section 3; see Section 4. Note that in the above three cases for the argument β, we need only the assumption , which means that β can change the character in J.
Note that in cited papers, positive solutions to differential equations with dependence on the first-order derivative have been investigated only for problems without deviating arguments, see [2, 4, 5, 7, 15, 16, 18, 19, 21–24, 28, 29, 31]. Moreover, BCs in problem (1) cover some nonlocal BCs discussed earlier.
Motivated by [25–27], in this paper, we apply the fixed point theorem due to Avery-Peterson to obtain sufficient conditions for the existence of multiple positive solutions to problems of type (1). In problem (1), an unknown x depends on deviating arguments which can be both of advanced or delayed type. To the author’s knowledge, it is the first paper when positive solutions have been investigated for such general boundary value problems with functionals , and with deviating arguments α, β in differential equations in which f depends also on the first-order derivative. It is important to indicate that problems of type (1) have been discussed with signed measures of dA, dB appearing in Stieltjes integrals of functionals , .
The organization of this paper is as follows. In Section 2, we present some necessary lemmas connected with our main results. In Section 3, we first present some definitions and a theorem of Avery and Peterson which is useful in our research. Also in Section 3, we discuss the existence of multiple positive solutions to problems with delayed argument α, by using the above mentioned Avery-Peterson theorem. At the end of this section, an example is added to verify theoretical results. In Section 4, we formulate sufficient conditions under which problems with advanced argument α have positive solutions. In the last section, we discuss problems of type (1) when on J.
2 Some lemmas
Here, VarA denotes the variation of a function A on J.
This proves case (i).
we get the result in case (ii). This ends the proof. □
Let us introduce the assumption.
We require the following result.
Solving this system with respect to , and then substituting to (6), we have the assertion of this lemma. This ends the proof. □
Let us introduce the following assumption.
, , , , for where , , , δ, Δ are defined as in the assumption H0,
, , , , , , , , , .
Lemma 3 Let the assumptions H1-H4 hold. Then .
Note that , in view of the assumptions H1, H2, H4 and the positivity of Green’s function G.
Hence, Tu is concave and on J.
To do it, we consider two steps. Let .
Step 1. Let . Then or and .
It shows . This ends the proof. □
If we assume that , then , , , .
If we assume that , then , , , .
It proves that the assumption H4 holds.
By a similar way, we prove the assertion in case (ii) or (iii).
3 Positive solutions to problem (1) with delayed arguments
Now, we present the necessary definitions from the theory of cones in Banach spaces.
for all and all , and
Note that every cone induces an ordering in E given by if .
for all and .
for all and .
Definition 3 An operator is called completely continuous if it is continuous and maps bounded sets into precompact sets.
We will use the following fixed point theorem of Avery and Peterson to establish multiple positive solutions to problem (1).
Theorem 1 (see )
is completely continuous and there exist positive numbers a, b, c with such that
(S1): and for ,
(S2): for with ,
(S3): and for with .
Note that . Put .
Now, we can formulate the main result of this section.
(A1): for ,
(A2): for ,
(A3): for .
Proof Basing on the definitions of T, we see that is equicontinuous on J, so T is completely continuous.
Let , so . By Lemma 1, , so , . Assumption (A1) implies .
This proves that .
This proves that condition (S1) holds.
so condition (S2) holds.
This shows that condition (S3) is satisfied.
This ends the proof. □
All the assumptions of Theorem 2 hold, so problem (8) has at least three positive solutions.
Remark 5 We can also construct an example in which, for example, to use the results of Remark 4. Note that also this measure changes the sign.
4 Positive solutions to problem (1) with advanced arguments
Now . Functionals Ψ, Θ, φ are defined as in Section 3. We formulate only the main result using the cone instead of K (see Theorem 2); the proof is similar to the previous one.
(B1): for ,
(B2): for ,
(B3): for .
5 Positive solutions to problem (1) for the case when on J
Functionals Ψ, Θ, φ are defined as in Section 3; the cone K is now replaced by .
(C1): for ,
(C2): for ,
(C3): for .
In this paper, we have discussed boundary value problems for second-order differential equations with deviating arguments and with dependence on the first-order derivative. In our research, the deviating arguments can be both delayed and advanced. By using the fixed point theorem of Avery and Peterson, new sufficient conditions for the existence of positive solutions to such boundary problems have been derived. An example is provided for illustration.
- Avery RI, Peterson AC: Three positive fixed points of nonlinear operators on ordered Banach spaces. Comput. Math. Appl. 2001, 42: 313-322. 10.1016/S0898-1221(01)00156-0MathSciNetView ArticleGoogle Scholar
- Bai Z, Ge W: Existence of three positive solutions for some second-order boundary value problems. Comput. Math. Appl. 2004, 48: 699-707. 10.1016/j.camwa.2004.03.002MathSciNetView ArticleGoogle Scholar
- Graef JR, Webb JRL: Third order boundary value problems with nonlocal boundary conditions. Nonlinear Anal. 2009, 71: 1542-1551. 10.1016/j.na.2008.12.047MathSciNetView ArticleGoogle Scholar
- Guo Y, Ge W: Positive solutions for three-point boundary value problems with dependence on the first order derivative. J. Math. Anal. Appl. 2004, 290: 291-301. 10.1016/j.jmaa.2003.09.061MathSciNetView ArticleGoogle Scholar
- Guo Y, Yu C, Wang J: Existence of three positive solutions for m -point boundary value problems on infinite intervals. Nonlinear Anal. 2009, 71: 717-722. 10.1016/j.na.2008.10.126MathSciNetView ArticleGoogle Scholar
- Infante G, Pietramala P: Nonlocal impulsive boundary value problems with solutions that change sign. In Mathematical Models in Engineering, Biology and Medicine. Proceedings of the International Conference on Boundary Value Problems Edited by: Cabada A, Liz E, Nieto JJ. 2009, 205-213.Google Scholar
- Infante G, Pietramala P, Zima M: Positive solutions for a class of nonlocal impulsive BVPs via fixed point index. Topol. Methods Nonlinear Anal. 2010, 36: 263-284.MathSciNetGoogle Scholar
- Jankowski T: Positive solutions to second order four-point boundary value problems for impulsive differential equations. Appl. Math. Comput. 2008, 202: 550-561. 10.1016/j.amc.2008.02.040MathSciNetView ArticleGoogle Scholar
- Jankowski T: Positive solutions of three-point boundary value problems for second order impulsive differential equations with advanced arguments. Appl. Math. Comput. 2008, 197: 179-189. 10.1016/j.amc.2007.07.081MathSciNetView ArticleGoogle Scholar
- Jankowski T: Existence of positive solutions to second order four-point impulsive differential equations with deviating arguments. Comput. Math. Appl. 2009, 58: 805-817. 10.1016/j.camwa.2009.06.001MathSciNetView ArticleGoogle Scholar
- Jankowski T: Three positive solutions to second-order three-point impulsive differential equations with deviating arguments. Int. J. Comput. Math. 2010, 87: 215-225. 10.1080/00207160801994149MathSciNetView ArticleGoogle Scholar
- Jankowski T: Multiple solutions for a class of boundary value problems with deviating arguments and integral boundary conditions. Dyn. Syst. Appl. 2010, 19: 179-188.MathSciNetGoogle Scholar
- Jankowski T: Positive solutions for second order impulsive differential equations involving Stieltjes integral conditions. Nonlinear Anal. 2011, 74: 3775-3785. 10.1016/j.na.2011.03.022MathSciNetView ArticleGoogle Scholar
- Jankowski T: Existence of positive solutions to third order differential equations with advanced arguments and nonlocal boundary conditions. Nonlinear Anal. 2012, 75: 913-923. 10.1016/j.na.2011.09.025MathSciNetView ArticleGoogle Scholar
- Ji D, Ge W: Multiple positive solutions for some p -Laplacian boundary value problems. Appl. Math. Comput. 2007, 187: 1315-1325. 10.1016/j.amc.2006.09.041MathSciNetView ArticleGoogle Scholar
- Ji D, Ge W: Existence of multiple positive solutions for one-dimensional p -Laplacian operator. J. Appl. Math. Comput. 2008, 26: 451-463. 10.1007/s12190-007-0030-3MathSciNetView ArticleGoogle Scholar
- Karakostos GL, Tsamatos PC: Existence of multipoint positive solutions for a nonlocal boundary value problem. Topol. Methods Nonlinear Anal. 2002, 19: 109-121.MathSciNetGoogle Scholar
- Sun B, Qu Y, Ge W: Existence and iteration of positive solutions for a multipoint one-dimensional p -Laplacian boundary value problem. Appl. Math. Comput. 2008, 197: 389-398. 10.1016/j.amc.2007.07.071MathSciNetView ArticleGoogle Scholar
- Sun B, Ge W, Zhao D: Three positive solutions for multipoint one-dimensional p -Laplacian boundary value problems with dependence on the first order derivative. Math. Comput. Model. 2007, 45: 1170-1178. 10.1016/j.mcm.2006.10.002MathSciNetView ArticleGoogle Scholar
- Wang W, Sheng J: Positive solutions to a multi-point boundary value problem with delay. Appl. Math. Comput. 2007, 188: 96-102. 10.1016/j.amc.2006.09.093MathSciNetView ArticleGoogle Scholar
- Wang Y, Ge W: Multiple positive solutions for multipoint boundary value problems with one-dimensional p -Laplacian. J. Math. Anal. Appl. 2007, 327: 1381-1395. 10.1016/j.jmaa.2006.05.023MathSciNetView ArticleGoogle Scholar
- Wang Y, Ge W: Existence of triple positive solutions for multi-point boundary value problems with one-dimensional p -Laplacian. Comput. Math. Appl. 2007, 54: 793-807. 10.1016/j.camwa.2006.10.038MathSciNetView ArticleGoogle Scholar
- Wang Y, Zhao W, Ge W: Multiple positive solutions for boundary value problems of second order delay differential equations with one-dimensional p -Laplacian. J. Math. Anal. Appl. 2007, 326: 641-654. 10.1016/j.jmaa.2006.03.028MathSciNetView ArticleGoogle Scholar
- Wang Z, Zhang J: Positive solutions for one-dimensional p -Laplacian boundary value problems with dependence on the first order derivative. J. Math. Anal. Appl. 2006, 314: 618-630. 10.1016/j.jmaa.2005.04.012MathSciNetView ArticleGoogle Scholar
- Webb JRL, Infante G: Positive solutions of nonlocal boundary value problems: a unified approach. J. Lond. Math. Soc. 2006, 74: 673-693. 10.1112/S0024610706023179MathSciNetView ArticleGoogle Scholar
- Webb JRL, Infante G: Positive solutions of nonlocal boundary value problems involving integral conditions. Nonlinear Differ. Equ. Appl. 2008, 15: 45-67. 10.1007/s00030-007-4067-7MathSciNetView ArticleGoogle Scholar
- Webb JRL, Infante G: Non-local boundary value problems of arbitrary order. J. Lond. Math. Soc. 2009, 79: 238-259.MathSciNetView ArticleGoogle Scholar
- Yan B, O’Regan D, Agarwal RP: Multiple positive solutions of singular second order boundary value problems with derivative dependence. Aequ. Math. 2007, 74: 62-89. 10.1007/s00010-006-2850-xMathSciNetView ArticleGoogle Scholar
- Yang L, Liu X, Jia M: Multiplicity results for second-order m -point boundary value problem. J. Math. Anal. Appl. 2006, 324: 532-542. 10.1016/j.jmaa.2005.07.084MathSciNetView ArticleGoogle Scholar
- Yang C, Zhai C, Yan J: Positive solutions of the three-point boundary value problem for second order differential equations with an advanced argument. Nonlinear Anal. 2006, 65: 2013-2023. 10.1016/j.na.2005.11.003MathSciNetView ArticleGoogle Scholar
- Yang Y, Xiao D: On existence of multiple positive solutions for ϕ -Laplacian multipoint boundary value. Nonlinear Anal. 2009, 71: 4158-4166. 10.1016/j.na.2009.02.080MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.